Ocular toxicity during adjuvant chemoendocrine therapy for early breast cancer
Results from International Breast Cancer Study Group Trials
Article first published online: 20 DEC 2005
Copyright © 2005 American Cancer Society
Volume 106, Issue 3, pages 505–513, 1 February 2006
How to Cite
Gianni, L., Panzini, I., Li, S., Gelber, R. D., Collins, J., Holmberg, S. B., Crivellari, D., Castiglione-Gertsch, M., Goldhirsch, A., Coates, A. S. and Ravaioli, A. (2006), Ocular toxicity during adjuvant chemoendocrine therapy for early breast cancer. Cancer, 106: 505–513. doi: 10.1002/cncr.21651
- Issue published online: 20 JAN 2006
- Article first published online: 20 DEC 2005
- Manuscript Accepted: 1 SEP 2005
- Manuscript Revised: 28 JUL 2005
- Manuscript Received: 4 MAY 2005
- Ludwig Institute for Cancer Research
- Cancer League of Ticino
- Swiss Group for Clinical Cancer Research
- Frontier Science and Technology Research Foundation
- The Cancer Council Australia
- Australian New Zealand Breast Cancer Trials Group
- United States National Cancer Institute. Grant Number: CA-75362
- Swedish Cancer Society
- Swiss Cancer League
- Cancer Association of South Africa
- ocular toxicity;
- breast cancer;
- chemoendocrine therapy;
- International Breast Cancer Study Group (IBCSG);
- endocrine therapy
Others have reported ocular toxicity after adjuvant chemoendocrine therapy, but this study looked at ocular toxicity in similarly treated patients from large randomized clinical trials.
Information was retrieved on incidence and timing of ocular toxicity from the International Breast Cancer Study Group (IBCSG) database of 4948 eligible patients randomized to receive tamoxifen or toremifene alone or in combination with chemotherapy (either concurrently or sequentially). Case reports of patients with ocular toxicity were evaluated to determine whether ocular toxicity occurred during chemotherapy and/or hormonal therapy. Additional information was obtained from participating institutions for patients in whom ocular toxicity occurred after chemotherapy but during administration of tamoxifen or toremifene.
Ocular toxicity was reported in 538 of 4948 (10.9%) patients during adjuvant treatment, mainly during chemotherapy. Forty-five of 4948 (0.9%) patients had ocular toxicity during hormone therapy alone, but only 30 (0.6%) patients had ocular toxicity reported either without receiving any chemotherapy or beyond 3 months after completing chemotherapy and, thus, possibly related to tamoxifen or toremifene. In 3 cases, retinal alterations, without typical aspects of tamoxifen toxicity, were reported; 4 patients had cataract (2 bilateral), 12 impaired visual acuity, 10 ocular irritation, 1 optical neuritis, and the rest had other symptoms.
Ocular toxicity during adjuvant therapy is a common side effect mainly represented by irritative symptoms due to chemotherapy. By contrast, ocular toxicity during hormonal therapy is rare and does not appear to justify a regular program of ocular examination. However, patients should be informed of this rare side effect so that they may seek prompt ophthalmic evaluation for ocular complaints. Cancer 2006. © 2005 American Cancer Society.